Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Extreme Fatigue
Apr 30, 2003

Dear Dr. Frascino,

I tested positive in 1995. I am presently on kaletra and combivir. However, I get EXTREMELY tired. I want to change my meds because I think they are causing the fatigue. However, my doctor says since they are working so well (my t-cells are 1100) he says he will not change my regimen. He did tests for anemia and they came back negative. All the other tests (liver fuction etc) were also good. What else could be causing this fatigue? Can I do anything about it? Sometimes I can harldy get out of bed. Thanks...

Ric

Response from Dr. Frascino

Hey Ric,

Your doctor appears to be more concerned with treating your virus instead of you, the patient. That is not acceptable. Years ago, the goal of HIV therapy was to decrease the viral load and raise the T-cell count. We thought that a few years of potent antiretroviral drugs might eradicate the virus completely. We all now realize that is not the case. We need to stay on these drugs for many years, perhaps the rest of our lives. Consequently, the new goals of HIV therapy include not only controlling viral replication and preserving immune function, but also maintaining the highest possible quality of life. Your physician appears to be focusing on only part of the equation by ignoring your "quality of life." Ill bet if it were he who could hardly drag his butt out of bed in the morning, he wouldnt be so dogmatic about his recommendations. Im glad he screened you for anemia and liver function, and that these were apparently fine, but what did he say should be your next step? Becoming Rip Van Winkle (or Sleeping Beauty, for that matter) is not a viable option!

There are many potential causes of fatigue in the setting of HIV disease, which I review often in this forum. They include:

1. Inadequate attention to basic human requirements: sleep, rest, diet, exercise. 2. Psychological causes: depression, anxiety, stress 3. Unrecognized infections 4. Hormonal Imbalances: hypogonadism, low production of thyroid hormone, adrenal insufficiency 5. Medication side effects or toxicities 6. Anemia

Talk to your HIV specialist once again. Advise him your level of fatigue is unacceptable and if he/she is not willing to work with you on this problem, you will need to find a physician who will. If no other cause or causes can be found for your excessive fatigue, a switch in your HAART therapy should definitely be considered; depending on what options you have available (perhaps Viread?). Switching from one potent HAART regimen to another when your T-cells are high and viral load, low, is quite safe. If you need the advice of another HIV specialist or even just a second opinion, you can try locating a qualified specialist by checking with the American Academy of HIV medicine (www.aahivm.org). Good luck Ric. Write back if you still have concerns or additional questions.

Dr. Bob


Previous
Low testosterone
Next
Testosterone Side Effects

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement